Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 229, NWS Lubbock, TX

July 15, 2016Cottle County, Floyd County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 15, 2016, 11:24 PM CDT for Cottle County, Floyd County, Motley County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 11:24 PM CDT (04:24 UTC)
Expired
Jul 16, 2016, 12:15 AM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottle County, TX, Floyd County, TX, Motley County, TX

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS54 KLUB 160424
SVRLUB
TXC101-153-345-160515-
/O.NEW.KLUB.SV.W.0229.160716T0424Z-160716T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOTLEY COUNTY IN NORTHWESTERN TEXAS...
  COTTLE COUNTY IN NORTHWESTERN TEXAS...
  EASTERN FLOYD COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 1215 AM CDT

* AT 1123 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF KIRKLAND TO 7 MILES SOUTHWEST OF
  CEE VEE TO 9 MILES NORTHEAST OF FLOYDADA...MOVING SOUTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYDADA...PADUCAH...MATADOR...CEE VEE...DOUGHERTY...CHALK...
  SWEARINGEN...FLOMOT...DELWIN...SOUTH PLAINS AND ROARING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3384 10005 3383 10059 3384 10136 3423 10138
      3427 10068 3431 10028 3431 10000 3423 10000
TIME...MOT...LOC 0423Z 309DEG 32KT 3429 10005 3417 10054 3407 10121 

HAIL...<.75IN
WIND...60MPH
 
$$

01
1 follow-up statement
013 
WWUS54 KLUB 160442
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 PM CDT FRI JUL 15 2016

TXC101-153-345-160515-
/O.CON.KLUB.SV.W.0229.000000T0000Z-160716T0515Z/
MOTLEY TX-COTTLE TX-FLOYD TX-
1142 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR MOTLEY...COTTLE AND EASTERN FLOYD COUNTIES...

AT 1142 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF GOODLETT TO 7 MILES NORTHWEST OF
PADUCAH TO NEAR DOUGHERTY...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYDADA...PADUCAH...MATADOR...CEE VEE...DOUGHERTY...CHALK...
SWEARINGEN...FLOMOT...DELWIN...SOUTH PLAINS AND ROARING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
      3384 10005 3383 10059 3384 10136 3423 10138
      3427 10068 3431 10028 3431 10000 3423 10000
TIME...MOT...LOC 0442Z 309DEG 32KT 3420 9992 3409 10041 3399 10108 

HAIL...<.75IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:19 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 9:19 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
919 PM CDT FRI JUL 15 2016

.UPDATE...
Storm activity has struggled so far this evening across the LUB
CWA. Latest IR loop continues to show cloud top cooling
propagating SW of KAMA and would expect corresponding propagation
to stronger convection soon into the far southern Panhandle by
03Z or so. Latest HRRR and TTU WRF also suggest an increase in
convective coverage through 06Z as complex encounters better
shear/instability combo. Already raised gridded POPs earlier this
evening into likely/definite category for most locations and will
stick to guns for now, even for the South Plains where convective
advection and/or development looks more uncertain. Low end severe
with gusts to 65 mph and hail up to the size of quarters or so
remain possible, particularly from Tulia east to Memphis and Childress.
JW
&&

.PREV DISCUSSION... /issued 717 PM CDT FRI JUL 15 2016/

AVIATION...
A complex of thunderstorms may affect all TAF sites late this
evening into the early morning hours of Saturday. KCDS stands to
see the highest chance at storms during this time period. However,
timing on thunderstorms is uncertain at the moment. This activity
will likely bring strong and variable winds.

PREV DISCUSSION... /issued 350 PM CDT FRI JUL 15 2016/

SHORT TERM...
The primary focus this period revolves around thunderstorm chances
later this afternoon and particularly tonight. At 20Z, a diffuse
quasi-stationary boundary was still apparent in visible satellite
and surface observations stretching from the Permian Basin to North
Texas. The cumulus field near this boundary was bubbling in places
and could be the focus for isolated shower/storm development this
afternoon into early this evening. Additionally, isolated to widely
scattered convection may also attempt to form in a surface trough
from the western Texas Panhandle in eastern New Mexico. If any of
this late afternoon convection materializes moderate instability and
a deeply mixed and hot boundary layer could support damaging wind
gusts and brief occurrences of marginally severe hail.

Of greater concern is convection that is already well underway from
southeast Colorado into the higher terrain of New Mexico. This
activity will translate southeastward within northwest flow aloft
and will likely grow upscale into a complex/line as it moves into an
increasing southerly LLJ tonight. It would appear the northern and
northeast zones will have the best prospects of being impacted by
this MCS, though the southwest flank of the MCS could attempt to
develop into the central and perhaps even the southwestern zones
through the mid-late evening hours. The primary risk with this line
of storms will be strong/damaging wind gusts and locally heavy rain.
PoPs have been boosted accordingly and favor the
northern/northeastern zones before 06Z and the central/eastern zones
from 06-12Z. A few elevated showers and storms could then persist
after daybreak Saturday as the shortwave trough that aids the
evening and overnight convection lingers overhead. Drier and breezy
southerly winds will follow Saturday afternoon as a surface trough
deepens in the lee of the Rockies. The drying atmosphere will limit
storm chances locally Saturday afternoon/evening with the best
chances tied to the higher terrain of New Mexico and perhaps a
surface trough that will likely reside off to our west as well.

Temperatures tonight should be a little warmer than this morning,
mostly from the mid-60s to lower 70s, though a strong cool pool from
overnight convection could have something to say about that. Plenty
of afternoon insolation, climbing 850 mb temperature and a subtle
increase in 1000-500 mb thickness will support a slight uptick in
highs, with most spots topping out near the 100 degree mark.

LONG TERM...
The interminable dome of heat centered over the New Mexico
bootheel at the beginning of the extended will only intensify and
broaden its impact through next week. Earlier model runs had
depicted a near 600 decameter high center over the Central Plains
near Kansas City but now they want to place it more over the
Southern Plains closer to home. Heights aren't nearly as large
either but still in the 597-599 range with 850 mb temperatures
nearby pushing 29C for much of the period. One difference from
the previous heat wave that spanned much of the first 14 days of
the month is mid level temperatures are forecast to be some 4-5C
cooler as we dwell on the underside of the ridge. Whether this
translates into appreciably less heat remains to be seen, though
do see more easterly low level winds on Monday and Tuesday
helping to keep some of the most intense heat in check early in
the week. Overall have leaned toward the upper end of the ensemble
MOS numbers close to or above the century mark throughout, based
on the scant precipitation of late and ability of the boundary
layer to dry and heat up. Also any more southwesterly component to
the wind on days when the lee side surface trough works east
across the South Plains should help raise temps a degree or two
more. POP values in this ridge pattern remain very low from Sunday
on as a strong subsidence inversion dominates with monsoon
moisture displaced well west over the deserts.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

13/99
Hazardous weather outlook, Jul 15, 9:29 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT FRI JUL 15 2016

TXZ021>044-170230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
929 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE REGION LATE THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS
MAY BE SEVERE WITH WIND GUSTS TO 65 MPH AND HAIL UP TO THE SIZE OF
QUARTERS. SEVERE THUNDERSTORMS WOULD MOST LIKELY AFFECT THE FAR
SOUTHEAST PANHANDLE...NORTHERN SOUTH PLAINS AND NORTHERN ROLLING
PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:08 PM CDTSevere Thunderstorm WarningLUBStonewall37 min
Jul 15, 9:42 PM CDTSevere Thunderstorm WarningLUBChildress, Hall33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.